Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 2, 2002, 1:33 PM MDT for Johnson County, Washakie County, Wyoming. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 1:33 PM MDT (19:33 UTC)
- Expired
- Jun 2, 2002, 2:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
Counties Johnson County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 2:26 PM MDT | Hail 0.75 | Buffalo, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS55 KRIW 021933
SVRRIW
WYC019-043-022030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
132 PM MDT SUN JUN 2 2002
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING
NORTHEASTERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING
* UNTIL 230 PM MDT
* AT 132 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
THUNDERSTORM PRODUCING DIME SIZED HAIL IN TEN SLEEP...OR ABOUT 24
MILES EAST OF WORLAND. DOPPLER RADAR INDICATED THE STORM MOVING
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF NICKELS.
WINDS UP TO 60 MILES AN HOUR.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT CLOUD-TO-GROUND LIGHTNING.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. TORRENTIAL RAINS FLOOD ROADS QUICKLY...NEVER ATTEMPT TO
CROSS WATER FLOWING OVER A ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.
$$
LAT...LON 4412 10756 4398 10751 4369 10663 4448 10656
4450 10705 4413 10709
SKRBAC
WCJIN-WYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:23 AM MDT, 10 hours 10 minutes earlier.
Area forecast discussion, Jun 2, 3:23 AM MDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 323 AM MDT SUN JUN 2 2002 A DECENT AMOUNT OF LOW TO MID CLOUDS IN THE FAR WEST...WITH A SMATTERING OF MAINLY MID AND HIGH ELSEWHERE. UPPER TROF NOW IN THE INTERMOUNTAIN REGION WITH NICE SHORTWAVE AT THE BASE MOVING INTO SOUTHERN NEVADA. THIS APPEARS TO HEADED FOR WESTERN WYOMING FOR THIS AFTERNOON...WITH PRIMARILY NVA FARTHER EAST. BUT MOST OF THE AREA WILL BE RATHER UNSTABLE ONCE AGAIN WITH BEST CHANCE FOR STRONG TO SEVERE STORMS APPARENTLY FROM THE BIG HORNS INTO EAST JOHNSON COUNTY AND SOUTH THROUGH CASPER. THIS IS AREA PROGGED TO BE THE MOST UNSTABLE...WITH NICE LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE PAIRING...AND THETA-E RIDGING. 700MB TROF ALSO OVER THE AREA TODAY TO ADD TO THE MIX. SPC DOES HAVE SLIGHT RISK AREA JUST POKING INTO EAST JOHNSON COUNTY FOR TODAY. THUS LOOKS LIKE ANOTHER ROUND FAIRLY SIMILAR TO YESTERDAY. SURFACE COLD FRONT STILL EXPECTED TO MOVE THROUGH THE AREA THIS EVENING IN THE NORTH AND TONIGHT FARTHER SOUTH. BEHIND THE FRONT WIND VEERS TO NORTHEAST AND REMAINS SO MONDAY FROM BUFFALO AND CASPER OVER THROUGH RIVERTON AND LANDER. SO EXPECTING CONVECTION TONIGHT TO GIVE WAY TO STRATIFORM RAIN IN THOSE SPOTS MONDAY. MONDAY NIGHT SURFACE HIGH PRESSURE BECOMES FIRMLY ESTABLISHED WHILST THE UPPER TROF AXIS MOVES EAST OF THE AREA BY TUESDAY MORNING. SO WILL GO WITH DECREASING CLOUDS MOST AREAS MONDAY NIGHT...AND PARTLY TO MOSTLY SUNNY TUESDAY WITH SOME INSTABILITY SHOWERS OVER THE MOUNTAINS A POSSIBILITY. BACK TO THE SHORTER TERM - HIGHER ELEVATIONS IN THE NORTHWEST MOUNTAINS LIKELY TO SEE SOME LIGHT SNOW ACCUMULATION TONIGHT AND MONDAY AS TEMPERATURES DROP. 700MB TEMEPRATURES DIP TO -1 TO -3 TONIGHT AND MONDAY THERE. MUCH COOLER ALL AROUND MONDAY... ESPECIALLY UPSLOPE AREAS WHERE LITTLE OR NO SUN IS EXPECTED AND LIGHT RAIN MAY OCCUR. RIDGING IS EXPECTED BEGINNING TUESDAY AND LASTING THROUGH EARLY FRIDAY...WHEN NEXT TROF/FRONT APPROACHES. SO A MAINLY DRY PERIOD EXPECTED TUESDAY THROUGH EARLY FRIDAY. WILL FOREGO ANY FIRE WEATHER HIGHLIGHTS AS COOLER AND MORE MOIST AIRMASS EXPECTED...ALONG WITH LESSER PREVAILING WIND SPEEDS. .RIW...NONE.
In the hours before
Special weather statement, Jun 2, 10:46 AM MDT, 2 hours 47 minutes before
WYZ004-005-008-009-015-026>028-022100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1046 AM MDT SUN JUN 2 2002 THE SEVERE WEATHER POTENTIAL ACROSS NORTH CENTRAL AND EAST CENTRAL WYOMING THROUGH THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY. DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON IN EAST CENTRAL AND NORTH CENTRAL WYOMING. THE AIRMASS WILL BE MOIST AND WITH AFTERNOON HEATING SCATTERED THUNDERSTORMS WILL FORM. ALSO A WEATHER SYSTEM WILL MOVE ACROSS THE REGION AND THIS MAY AID IN THUNDERSTORM DEVELOPMENT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING. JOHNSON...NATRONA...BIG HORN...HOT SPRINGS...WASHAKIE WCJIN-WYNW-WYNE AR
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:17 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 58 min |
| Jun 1, 6:36 PM MDT | Severe Thunderstorm Warning | RIW | Sublette, Sweetwater | 54 min |
| Jun 1, 6:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 48 min |
| Jun 1, 7:24 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 66 min |
| Jun 1, 7:41 PM MDT | Flash Flood Warning | RIW | Big Horn | 4 hr |
| Jun 2, 12:36 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 54 min |
| Jun 2, 2:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 62 min |
| Jun 2, 3:33 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 27 min |
| Jun 2, 5:53 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 22 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.